Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 214, NWS Jackson, MS

June 29, 2002Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 29, 2002, 3:46 PM CDT for Clarke County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2002, 3:46 PM CDT (20:46 UTC)
Expired
Jun 29, 2002, 4:15 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 292046
SVRJAN
MSC023-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLARKE COUNTY...OR ABOUT 10 MILES EAST OF
  QUITMAN...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CLARKE COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3199 8868 3196 8847 3221 8845 3220 8866

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:25 AM CDT, 12 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 3:25 AM CDT, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 AM CDT SAT JUN 29 2002

DRIER AIRMASS FILTERING INTO LOWER MS RIVER VALLEY. FOR SHORT-TERM
THROUGH EXTENDED...MAIN ISSUE WILL BE CHANCE OF PRECIP/CLOUD COVER.

MODELS SIMILAR/GENERALLY AGREE WITH CONTINUING MAINLY DIURNAL PRECIP
IN SLIGHTLY DRIER/UNSTABLE AIRMASS OVER CWFA. IN MESO-ETA...
CONVECTION STARTS FIRST ALONG MID-LEVEL SHEAR AXIS THAT STRETCHES
FROM CENTRAL AR TO SRN AL...KEEPING INITIAL ACTIVITY MAINLY OVER
NRN/CENTRAL ZONES BY 12Z SAT. WEAK SHORTWAVES MOVING ALONG THIS
BOUNDARY WILL CONTRIBUTE TO CONVECTION/THUNDERSTORM DEVELOPMENT...
ESPECIALLY DURING PEAK AFTERNOON HEATING INTO EARLY EVENING HOURS.

PRECIP WATER VALUES AT 00Z SAT RANGED FROM 1.5 TO NEAR 2.0 OVER
CWFA. AVN WETTEST/SEEMS TO INITIALIZE MOISTURE PARAMETERS BETTER
THAN ETA THIS RUN. WILL TREND CLOSER TO THAT SOLUTION. GIVEN SOGGY
AIRMASS...LOCALLY HEAVY RAINFALL POSSIBLE IN STRONGER THUNDERSTORMS
TODAY. LOCAL AMOUNTS OVER 1 ARE POSSIBLE.

IN AVN/ETA...SURFACE HIGH PRESSURE BUILDS INTO REGION AFTER 00Z SUN
FROM SE. CIRCULATION AROUND THIS HIGH PRESSURE AREA WILL PULL DRIER
AIR INTO REGION. AT 00Z MON IN AVN...SURFACE/MID-LEVEL HIGH PRESSURE
BECOME DOMINANT WEATHER FEATURE OVER CWFA/LINGER OVER AREA THROUGH
TUE. GIVEN REMNANTS OF DISSIPATING SHEAR AXIS...AFTERNOON/EARLY
EVENING STORMS WILL STILL BE POSSIBLE - JUST FEWER.

AFTER 00Z MON...AVN ALSO DEVEOPS A CLOSED LOW PRESSURE AREA OVER NW
FL THAT BECOMES NEAR-STATIONARY THERE THROUGH 12Z MON. IN SRLY FLOW
AROUND THIS LOW PRESSURE SYSTEM...GULF MX AGAIN OPEN/DEEP MOISTURE
RETURNS OVER CWFA. AS CLOSED LOW PRESSURE SYSTEM OVER N FL BECOME
OPEN WAVE...MOISTURE SLOWLY GETS DRAGGED OUT OF SERN STATES STARTING
ABOUT WED.

REGARDING INSTABILITY...BY THIS AFTERNOON BEST UPWARD VERTICAL
MOTION (OMEGA) DEVELOPS OVER SRN ZONES...WITH BEST CAPES AT 00Z SUN
OVER NRN ZONES. BY 00Z MON...BEST VERTICAL MOTION (OMEGA VALUES)/
STRONGEST CAPES BOTH OCCUR ALONG REMNANTS OF SHEAR AXIS...GENERALLY
ALIGNED OVER ERN ZONES.

IN ESSENCE...DIURNAL CONVECTION WILL BE POSSIBLE EACH DAY...THOUGH
DO NOT EXPECT WIDESPREAD HEAVY RAINFALL EVENTS SIMILAR TO THU/FRI.
WITH UPPER LOW MOVING TOWARD NE ATLANTIC COAST/HIGH PRESSURE MOVING
INTO LOWER MS RIVER VALLEY...RAIN CHANCES SHOULD BE SOMEWHAT LESS.
WILL KEEP ISOLATED POPS SAT NIGHT/SUN. SCATTERED CONVECTION EXPECTED
SUN NIGHT. EXPECT DIURNAL ACTIVITY TO CONTINUE THROUGH EXTENDED
PERIOD...AS SEVERAL WEAK SHORTWAVES RIPPLE THROUGH RELATIVELY WEAK
UPPER FLOW.

HIGHS WILL BE ABOUT 85 TO 90 MOST AREAS...UNDER PARTLY CLOUDY SKIES.
OVERNIGHT LOWS SHOULD RANGE FROM MID 60S TO LOWER 70S.

PRELIM NUMBERS...
JAN 88/70/90/70/91  43324
MEI 89/69/90/69/91  53425

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jun 29, 2:59 PM CDT, 47 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT SAT JUN 29 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING... ACROSS SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...
AND MUCH OF CENTRAL AND SOUTH MISSISSIPPI. NO SEVERE STORMS ARE
ANTICIPATED.

A MOIST AND UNSTABLE AIRMASS CONTINUES TO BE IN PLACE OVER THE
LOWER MISSISSIPPI VALLEY. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO CONTINUE DEVELOPING AS DAYTIME HEATING CONTINUES. LOCALLY
HEAVY RAINFALL... FREQUENT LIGHTNING... AND WIND GUSTS TO 50 MPH
ARE LIKELY WITH THE STRONGEST STORMS.  THE MOST WIDESPREAD
THUNDERSTORM ACTIVITY WILL OCCUR BETWEEN 4 PM AND 9 PM.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH
TONIGHT.

...FLOODING...
DUE TO A MOISTURE LADEN AIRMASS... THUNDERSTORMS WILL PRODUCE
LOCALLY SIGNIFICANT RAINFALL AMOUNTS IN SHORT TIME DURATIONS.
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS MAY OCCUR...
ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR.  DRIVERS SHOULD
EXERCISE CAUTION ON WET ROADWAYS TO AVOID HYDROPLANING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:31 PM CDTSevere Thunderstorm WarningJANLowndes24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.